Iowa, 2011

Flooding in Iowa, April 1 to 29, 2011

April 1 to 29, 2011 · NWS ARX · 2 events in 1 county or zone

The flooding that began in late March along the Mississippi River for some northeast Iowa locations, continued into April. The flooding was caused by a combination of melting snow and rains in late March and early April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The flooding that began in late March along the Mississippi River for some northeast Iowa locations, continued into April. The flooding was caused by a combination of melting snow and rains in late March and early April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 1:54 PM CST, 10 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 1:54 PM CST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT THU MAR 31 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN CENTERS AROUND PRECIPITATION TONIGHT/FRIDAY
AND AGAIN LATE SATURDAY THROUGH SUNDAY. POTENTIAL EXISTS FOR SOME
SNOW ACCUMULATION WITH SYSTEM SATURDAY NIGHT INTO SUNDAY...MAINLY
ACROSS THE NORTH.

WATER VAPOR IMAGERY SHOWING A MAJOR RIDGE OF HIGH PRESSURE OVER THE
WEST COAST WITH A RATHER DEEP TROUGH OVER THE CENTRAL/EASTERN CONUS.
WITHIN THE NORTHWEST FLOW ALOFT OVER THE PLAINS/UPPER MIDWEST...A
WEAK MID-LEVEL SHORTWAVE TROUGH WAS MOVING EASTWARD INTO THE
DAKOTAS. AT TE SURFACE...A TROUGH EXTENDED SOUTHWARD ACROSS THE
EASTERN DAKOTAS THROUGH NEB/KS. PV-ADVECTION/WEAK TO MODERATE
ISENTROPIC UPGLIDE IN ADVANCE OF THE TROUGH WAS PRODUCING AREAS OF
LIGHT RAIN/SNOW ACROSS WESTERN MN/EASTERN DAKOTAS. MEANWHILE ACROSS
THE LOCAL AREA...SKIES WERE MOSTLY SUNNY ACROSS THE SOUTHEAST
PORTIONS OF THE FORECAST AREA WHILE PARTLY SUNNY SKIES WERE NOTED
ELSEWHERE. TEMPERATURES RANGED FROM UPPER 40S/LOWER 50S ACROSS
NORTHEAST IA INTO FAR SOUTHWEST WI. ACROSS THE NORTH WHERE MORE SNOW
WAS ON THE GROUND...TEMPERATURES WERE ONLY IN THE UPPER 30S/LOWER
40S.

31.12Z NCEP DETERMINISTIC SUITE ALONG WITH THE 31.09Z SREF SHOWING
PRETTY DECENT AGREEMENT THROUGH THE SHORT TERM.

FOR TONIGHT...THE TROUGH OVER THE DAKOTAS CONTINUES PUSHING EASTWARD
TOWARD THE AREA...WITH INCREASING ISENTROPIC LIFT/MOISTURE
TRANSPORT. LOOK FOR INCREASING SATURATION OF THE COLUMN...RESULTING
IN RAIN SPREADING INTO AREAS WEST OF THE RIVER THIS EVENING...AND
EAST OF THE RIVER AFTER MIDNIGHT. WILL HAVE TO WATCH FOR
PRECIPITATION TYPES WITH SURFACE COOLING OVER NIGHT ALONG WITH
DYNAMIC COOLING AS THE MID-LEVEL TROUGH MOVES OVERHEAD. WILL LIKELY
SEE MOSTLY RAIN GOING INTO THIS EVENING...AND THEN A RAIN/SNOW MIX
OR ALL WET SNOW OVERNIGHT INTO EARLY FRIDAY MORNING. NOT LOOKING FOR
MUCH IN THE WAY OF SNOWFALL AS THE GROUND IS RELATIVELY WARM AND
SNOW RATE NOT HEAVY ENOUGH. MOST LIKELY AREAS OF SEEING
ACCUMULATING SNOW WILL BE NORTHEAST OF THE I90/94 CORRIDORS WHERE
TEMPERATURES WILL BE A LITTLE COOLER AND OVER THE HIGHER
TERRAIN/BLUFF TOPS ALONG THE MISSISSIPPI RIVER. AREAS LIKE
CLARK/TAYLOR COUNTIES COULD SEE UPWARDS OF AROUND AN INCH...AND A
HALF INCH OR LESS ELSEWHERE AS MENTIONED.

MODELS INDICATING THE WAVE/BULK OF PRECIPITATION WILL PUSH EAST OF
THE AREA BY THE AFTERNOON. HOWEVER...THE NAM/GFS HOLD ONTO QUITE A
BIT OF LOWER-LEVEL MOISTURE/STRATUS THROUGH THE DAY. WENT
PESSIMISTIC AS FAR AS ANY CLEARING. MOST LIKELY AREA OF SEEING SOME
SUN WILL BE WEST OF THE MISSISSIPPI RIVER. OTHERWISE...WITH
CLOUDS/SOME LINGERING PRECIPITATION...LOOK FOR COOLER THAN NORMAL
HIGHS AGAIN IN THE UPPER 30S TO MID 40S.

CLEARING EXPECTED GOING INTO FRIDAY NIGHT WITH MOSTLY SUNNY
CONDITIONS SATURDAY AS A STRONG RIDGE OF HIGH PRESSURE MOVES ACROSS
THE PLAINS INTO THE MISSISSIPPI VALLEY REGION. WITH INCREASED
SUNSHINE ON SATURDAY...LOOK FOR HIGHS TO TOP OFF WELL INTO THE 40S
...WITH A FEW LOWER/MID 50 READINGS ACROSS THE SOUTH.

NICE WEATHER WILL BE SHORT-LIVED AS A STRONGER STORM SYSTEM
APPROACHES THE REGION FROM THE PLAINS SATURDAY NIGHT THOUGH SUNDAY NIGHT.
GFS/ECMWF SHOWS AMPLE ISENTROPIC LIFT ON THE 290K SURFACE ALONG WITH
MODERATE 925-850MB MOISTURE TRANSPORT AS THE LOW PUSHES ACROSS
SOUTHERN NEBRASKA ON SUNDAY. THIS WILL SPREAD A DECENT SLUG OF RAIN
OR RAIN/SNOW MIX INTO THE AREA ONCE AGAIN. GFS/ECMWF ALSO SHOWING
SOME ELEVATED CAPE ACROSS THE SOUTH FOR A CHANCE OF THUNDER.
DEPENDING ON THE EXACT TRACK OF THE LOW SUNDAY NIGHT INTO MONDAY AND
AMOUNT OF COOLING THROUGH THE COLUMN...THERE IS THE POTENTIAL FOR
SOME SIGNIFICANT SNOWFALL ACROSS THE NORTH. CURRENT INDICATIONS FROM
BOTH THE GFS/ECMWF IS SHOWING THE BULK OF HEAVIER SNOW ACCUMULATION
FROM THIS STORM SYSTEM STAYING JUST NORTH OF THE AREA. WILL HAVE TO
KEEP AN EYE ON THIS OVER THE NEXT COUPLE OF MODELS RUNS.
OTHERWISE..LOOK FOR SUB-SEASONAL NORMAL TEMPERATURES SUNDAY WITH
CLOUDS/PRECIPITATION AS HIGHS ARE ONLY EXPECTED TO TOP OFF IN THE
UPPER 30S TO LOWER 40S.

.LONG TERM...MONDAY THROUGH THURSDAY

31.12Z GFS/EC STILL SHOWING SOME MODEL TO MODEL/RUN TO RUN
DIFFERENCES THROUGH THE LONG TERM. MAIN CONCERN WILL BE
MONDAY/MONDAY NIGHT TIME FRAME. THE 31.12Z EC SHOWS A FASTER WEST TO
EAST PROGRESSION OF THE SURFACE LOW TIED TO STRONGER NORTHERN STREAM
MID-LEVEL ENERGY. THE GFS ON THE OTHER HAND MAINTAINS A
SLOWER/BROADER AREA OF LOW PRESSURE MOVING OUT OF THE PLAINS. TAKING
A BLEND APPROACH OF THE TWO WHICH WOULD CONTINUE TO PRODUCE MAINLY
RAIN ACROSS THE SOUTH MONDAY WITH A RAIN AND SNOW MIX ACROSS THE
NORTH THROUGH MONDAY. BULK OF THE PRECIPITATION LOOKS TO DEPART THE
AREA MONDAY NIGHT..WITH THE GFS LINGERING SOME LIGHT WHAT LOOKS TO
BE LIGHT RAIN TRANSITIONING TO LIGHT SNOW ACROSS THE AREA. MODELS
CONTINUE TO SHOW LITTLE AGREEMENT THROUGH THE REST OF THE PERIOD AS
WELL THE THE GFS SHOWING A MORE HIGH ZONAL FLOW ACROSS THE CONUS
WHEREAS THE EC WANTS TO AMPLIFY/BUILD A RIDGE OF HIGH PRESSURE INTO
THE AREA. LINGERED A SMALL CHANCE OF LIGHT RAIN ACROSS THE SOUTHEAST
ON TUESDAY TO HONOR THE GFS SHOWING US ON THE NORTHWEST PERIPHERY OF
PRECIPITATION SHIELD. WENT DRY ON WEDNESDAY WITH A SMALL CHANCE OF
LIGHT RAIN RETURNING ON THURSDAY AS WE GET INTO SOME WEAK WARM AIR
ADVECTION/ISENTROPIC LIFT. TEMPERATURES THROUGH THE PERIOD LOOK
BELOW NORMAL EARLY ON IN THE PERIOD...WARMING TO NEAR NORMAL BY
WEDNESDAY/THURSDAY.

&&

.AVIATION...TONIGHT THROUGH FRIDAY

CEILINGS WILL RAPIDLY BECOME MVFR THIS EVENING AS A LOW PRESSURE
SYSTEM APPROACHES THE REGION. THIS SHOULD OCCUR AT KRST AROUND
01.02Z AND AT KLSE AROUND 01.05Z. AT THE SAME TIME...A BAND OF
PRECIPITATION WILL BE ENTERING THE REGION. THE PRECIPITATION SHOULD
BE MAINLY RAIN. HOWEVER THERE MAY BE A BRIEF PERIOD OF SNOW OR A
MIXTURE OF RAIN AND SNOW AT TIMES. THIS PRECIPITATION SHOULD MOVE
OUT OF KRST AROUND 01.06Z AND KLSE AROUND 01.12Z.

IN THE WAKE OF THIS SYSTEM...MVFR CLOUDS WILL LIKELY LINGER INTO THE
EARLY AFTERNOON...AND THEN THE CEILINGS WILL BECOME VFR BY MID OR
LATE AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
Hazardous weather outlook, Mar 31, 2:32 AM CST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
332 AM CDT THU MAR 31 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
332 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE
WATER LEVELS CONTINUED TO SLOWLY RISE TOWARD OR ABOVE FLOOD STAGE.

LIGHT RAIN IS EXPECTED TO MIX WITH OR CHANGE OVER TO ALL SNOW FOR
MUCH OF THE AREA TONIGHT INTO FRIDAY MORNING. SOME MINOR SNOW
ACCUMULATIONS OF UP TO AN INCH IS POSSIBLE IN COLDER LOCATIONS AND
HIGHER TERRAIN...PARTICULARLY EAST OF THE MISSISSIPPI RIVER AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY
ALONG THE MISSISSIPPI RIVER. WATER LEVELS WILL CONTINUE TO SLOWLY
RISE TOWARD AND ABOVE FLOOD STAGE THROUGH THE NEXT COUPLE OF WEEKS
ALONG THE MISSISSIPPI. THOSE WITH INTERESTS ALONG THE MISSISSIPPI
SHOULD CONTINUE TO MONITOR THE LATEST RIVER STATEMENTS AND FLOOD
FORECASTS.

A MIX OF LIGHT RAIN AND SNOW WILL STILL BE POSSIBLE THROUGH THE DAY
FRIDAY...BUT LITTLE TO NO SNOW ACCUMULATION IS EXPECTED

A STRONG WEATHER SYSTEM IS EXPECTED TO TRACK INTO THE REGION ON
SUNDAY WITH PRECIPITATION SPREADING INTO THE AREA THROUGH THE DAY.
AT THIS TIME IT APPEARS THAT ACCUMULATING SNOW MAY BE POSSIBLE ACROSS
AREAS NORTH OF I-90 SUNDAY INTO MONDAY. AREAS ALONG AND SOUTH OF I-90
WILL MAINLY SEE RAIN...WITH SNOW POSSIBLY MIXING IN AT TIMES. THE
DETAILS FOR WHERE THIS SNOW WILL FALL WILL DEPEND ON THE TRACK OF THE
STORM AND HOW WARM THE TEMPERATURES GET. IT DOES APPEAR THAT LIQUID
AMOUNTS OF A HALF INCH TO ONE INCH COULD  FALL OVER THIS TIME
FRAME...WHICH COULD LEAD TO SOME LOCAL RISES ON THE RIVERS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TONIGHT INTO FRIDAY MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clayton

When
April 1, 12:00 AM CST to April 29, 2:00 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Mississippi River flooding that began in late March at Marquette, continued through much of April. The river crested over four feet above the flood stage at 21.38 feet on the 18th and did not recede into its banks until the 29th.

Flood, Clayton

When
April 2, 4:00 PM CST to April 28, 1:00 AM CST
Where
Clayton County, 0.2 mi W of Guttenberg Arpt to 0.98 mi ENE of Guttenberg Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.821, -91.104

The combination of melting snow and rainfall in late March pushed the Mississippi River out of its banks at Guttenberg from the 2nd through the 28th. The river crested four and a half feet above the flood stage at 19.58 feet on the 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297092, 297093.